A 50-year-old man was admitted to hospital with hyperhidrosis, nausea, vomiting and diarrhea. He had been taking fluoxetine (120 mg/d), meprobamate (400 mg/d) and aceprometazine (13.55 mg/d). The dose of fluoxetine had just been increased. The patient was agitated and had insomnia and hyperreflexia, but there were no focal neurological findings. His blood pressure was 155/80 mm Hg, his heart rate, 96 beats/min, his respiratory rate, 20 breaths/min and his temperature, 37.2°C. The findings of the complete blood count, blood potassium, blood glucose, liver function and kidney function tests, and the erythrocyte sedimentation rate were normal. A blood alcohol test was negative. ECG, chest radiograph, blood gas measurements and a brain CT scan showed no anomaly.
A 50-year-old depressed woman was admitted to hospital for agitation, insomnia and tremors. She had been taking citalopram (20 mg/d), prazepam (10 mg/d), meprobamate (400 mg/d) and aceprometazine (13.55 mg/d). The patient's blood pressure was 135/70 mm Hg, her heart rate, 130 beats/min, her respiratory rate, 32 breaths/min and body temperature, 37°C. The patient was confused and had hyperhidrosis, hyperreflexia and myoclonus, but there were no focal neurological findings. Her blood electrolytes were normal, her leukocyte count was 13.3 x 109/L and her total creatine kinase was 494 U/L (MB isoenzyme fraction 6%). The aldolase level, liver function tests, and blood creatinine, hemoglobin, platelet and fibrinogen levels were normal. Qualitative plasma tests for alcohol, carbamates, salicylates, paracetamol, barbituates, benzodiazepines and tricyclic antidepressants were negative. ECG indicated sinus tachycardia. The findings of a brain CT scan were normal.
Serotonin (5-HT) is a neurotransmitter with neurons located in the raphe nuclei. Serotonin neurons play a part in sleep–wakefulness cycles, mood, emotional and food behaviours, and thermoregulation.1 Serotonin syndrome is the result of overstimulation of 5-HT1A receptors (Fig. 1) by selective serotonin reuptake inhibitors (SSRIs), tricyclic antidepressants (TCAs), monoamine oxidase inhibitors (MAOI) or other serotonergic agents.2,3,4,5 The use of SSRIs is related to the frequency of the syndrome.2,3 Regardless of age or sex, onset is observed within 24 hours following the administration or overdose of a serotonergic agent.2,4 Serotonin syndrome is characterized by a triad of mental, autonomic and neurological disorders.2,3,4,6,7,8 Serotonin syndrome is confirmed by the presence of 4 major symptoms or 3 major symptoms plus 2 minor ones.3,9 Serotonin syndrome can be fatal, but in most cases there is a good prognosis when medication is discontinued.2,4 Improvement following the administration of cyproheptadine or chlorpromazine has been reported.3 Further studies of the therapeutic effects of propranolol and ziprasidone, which block 5-HT1A receptors, would be justified.